Alert archive / New York / Frost Advisories in 2017

Frost Advisory 1, NWS Albany, NY

May 3, 2017Northwest Hills Planning Region, Connecticut; 10 counties in New York

NWS Albany, NY issued this frost advisory at May 3, 2017, 4:24 AM EDT for Northwest Hills Planning Region, Connecticut; 10 counties in New York. It took effect at May 4, 2017, 2:00 AM EDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
May 3, 2017, 4:24 AM EDT (08:24 UTC)
In effect from
May 4, 2017, 2:00 AM EDT
Expired
May 4, 2017, 7:50 AM EDT
In force
6 hr
Issued by
NWS Albany, NY

Counties Northwest Hills Planning Region, CT, Albany County, NY, Columbia County, NY, Dutchess County, NY, Greene County, NY, Rensselaer County, NY, Saratoga County, NY, Schenectady County, NY, Ulster County, NY, Warren County, NY, Washington County, NY

The radar

The Albany radar (KENX), 23 km from the middle of the area, began a volume at 08:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 8.4 hours before the alert went out and 15 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2017-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2017-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -90 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
759 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
-90 m²/s²
0-3 km storm-relative helicity
-65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

725 
WWUS71 KALY 030824
NPWALY

URGENT - WEATHER MESSAGE
National Weather Service Albany NY
424 AM EDT Wed May 3 2017

CTZ013-NYZ041-043-049-050-052>054-059>061-064>066-083-084-032130-
/O.NEW.KALY.FR.Y.0001.170504T0600Z-170504T1200Z/
Southern Litchfield-Northern Saratoga-Northern Washington-
Eastern Schenectady-Southern Saratoga-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Eastern Greene-
Western Columbia-Eastern Columbia-Eastern Ulster-Western Dutchess-
Eastern Dutchess-Southeast Warren-Southern Washington-
Including the cities of Oakville, Gaylordsville, New Milford, 
Terryville, Thomaston, Saratoga Lake, Saratoga Springs, 
Huletts Landing, Whitehall, Granville, Schenectady, Rotterdam, 
Burnt Hills, Ballston Spa, Mechanicville, Clifton Park, 
Waterford, Albany, Troy, Berlin, Eagle Bridge, Hoosick Falls, 
Stephentown, Catskill, Coxsackie, Athens, Cairo, 
Jefferson Heights, Hudson, New Lebanon, Kingston, New Paltz, 
Poughkeepsie, Beacon, Arlington, Pawling, Wingdale, Dover Plains,
Millbrook, Stanfordville, Pine Plains, Amenia, Glens Falls, 
West Glens Falls, Hudson Falls, Fort Edward, Cambridge, 
Greenwich, Middle Falls, and North Easton
424 AM EDT Wed May 3 2017

...FROST ADVISORY IN EFFECT FROM 2 AM TO 8 AM EDT THURSDAY...

The National Weather Service in Albany has issued a Frost
Advisory, which is in effect from 2 AM to 8 AM EDT Thursday.

* Locations...The Hudson Valley of New York from the Poughkeepsie
  area through Washington County, and Southern Litchfield County,
  Connecticut.

* Temperatures...Lows 33 to 36, locally down to 30 in outlying 
  areas north of the Capital District.

* Timing...Frost developing after 2 am tonight.

* Impacts...Sensitive outdoor plants may be killed if left
  uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$
5 follow-up statements
976 
WWUS71 KALY 030828
NPWALY

URGENT - WEATHER MESSAGE
National Weather Service Albany NY
428 AM EDT Wed May 3 2017

NYZ054-061-066-030930-
/O.CAN.KALY.FR.Y.0001.170504T0600Z-170504T1200Z/
Eastern Rensselaer-Eastern Columbia-Eastern Dutchess-
Including the cities of Berlin, Eagle Bridge, Hoosick Falls, 
Stephentown, New Lebanon, Pawling, Wingdale, Dover Plains, 
Millbrook, Stanfordville, Pine Plains, and Amenia
428 AM EDT Wed May 3 2017

...FROST ADVISORY IS CANCELLED...

The National Weather Service in Albany has cancelled the Frost
Advisory. The growing season has not yet started in the Taconics.

$$

CTZ013-NYZ041-043-049-050-052-053-059-060-064-065-083-084-032100-
/O.CON.KALY.FR.Y.0001.170504T0600Z-170504T1200Z/
Southern Litchfield-Northern Saratoga-Northern Washington-
Eastern Schenectady-Southern Saratoga-Eastern Albany-
Western Rensselaer-Eastern Greene-Western Columbia-Eastern Ulster-
Western Dutchess-Southeast Warren-Southern Washington-
Including the cities of Oakville, Gaylordsville, New Milford, 
Terryville, Thomaston, Saratoga Lake, Saratoga Springs, 
Huletts Landing, Whitehall, Granville, Schenectady, Rotterdam, 
Burnt Hills, Ballston Spa, Mechanicville, Clifton Park, 
Waterford, Albany, Troy, Catskill, Coxsackie, Athens, Cairo, 
Jefferson Heights, Hudson, Kingston, New Paltz, Poughkeepsie, 
Beacon, Arlington, Glens Falls, West Glens Falls, Hudson Falls, 
Fort Edward, Cambridge, Greenwich, Middle Falls, and North Easton
428 AM EDT Wed May 3 2017

...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 8 AM EDT
THURSDAY...

* Locations...The Hudson Valley of New York from the 
  Poughkeepsie area through Washington County, and Southern 
  Litchfield County, Connecticut.

* Temperatures...Lows 33 to 36, locally down to 30 in outlying 
  areas north of the Capital District.

* Timing...Frost developing after 2 am tonight.

* Impacts...Sensitive outdoor plants may be killed if left 
  uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$
703 
WWUS71 KALY 030829
NPWALY

URGENT - WEATHER MESSAGE
National Weather Service Albany NY
429 AM EDT Wed May 3 2017

CTZ013-NYZ041-043-049-050-052-053-059-060-064-065-083-084-031630-
/O.CON.KALY.FR.Y.0001.170504T0600Z-170504T1200Z/
Southern Litchfield-Northern Saratoga-Northern Washington-
Eastern Schenectady-Southern Saratoga-Eastern Albany-
Western Rensselaer-Eastern Greene-Western Columbia-Eastern Ulster-
Western Dutchess-Southeast Warren-Southern Washington-
Including the cities of Oakville, Gaylordsville, New Milford, 
Terryville, Thomaston, Saratoga Lake, Saratoga Springs, 
Huletts Landing, Whitehall, Granville, Schenectady, Rotterdam, 
Burnt Hills, Ballston Spa, Mechanicville, Clifton Park, 
Waterford, Albany, Troy, Catskill, Coxsackie, Athens, Cairo, 
Jefferson Heights, Hudson, Kingston, New Paltz, Poughkeepsie, 
Beacon, Arlington, Glens Falls, West Glens Falls, Hudson Falls, 
Fort Edward, Cambridge, Greenwich, Middle Falls, and North Easton
429 AM EDT Wed May 3 2017

...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 8 AM EDT
THURSDAY...

* Locations...The Hudson Valley of New York from the 
  Poughkeepsie area through Washington County, and Southern 
  Litchfield County, Connecticut.

* Temperatures...Lows 33 to 36, locally down to 30 in outlying 
  areas north of the Capital District.

* Timing...Frost developing after 2 am tonight.

* Impacts...Sensitive outdoor plants may be killed if left 
  uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$
987 
WWUS71 KALY 031425
NPWALY

URGENT - WEATHER MESSAGE
National Weather Service Albany NY
1025 AM EDT Wed May 3 2017

CTZ013-NYZ041-043-049-050-052-053-059-060-064-065-083-084-040400-
/O.CON.KALY.FR.Y.0001.170504T0600Z-170504T1200Z/
Southern Litchfield-Northern Saratoga-Northern Washington-
Eastern Schenectady-Southern Saratoga-Eastern Albany-
Western Rensselaer-Eastern Greene-Western Columbia-Eastern Ulster-
Western Dutchess-Southeast Warren-Southern Washington-
Including the cities of Oakville, Gaylordsville, New Milford, 
Terryville, Thomaston, Saratoga Lake, Saratoga Springs, 
Huletts Landing, Whitehall, Granville, Schenectady, Rotterdam, 
Burnt Hills, Ballston Spa, Mechanicville, Clifton Park, 
Waterford, Albany, Troy, Catskill, Coxsackie, Athens, Cairo, 
Jefferson Heights, Hudson, Kingston, New Paltz, Poughkeepsie, 
Beacon, Arlington, Glens Falls, West Glens Falls, Hudson Falls, 
Fort Edward, Cambridge, Greenwich, Middle Falls, and North Easton
1025 AM EDT Wed May 3 2017

...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 8 AM EDT
THURSDAY...

* Locations...The Hudson Valley of New York from the 
  Poughkeepsie area through Washington County, and Southern 
  Litchfield County, Connecticut.

* Temperatures...In the mid 30s.

* Timing...Areas of frost will develop late tonight and continue
  into early Thursday morning.

* Impacts...Sensitive outdoor plants may be killed if left 
  uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$
009 
WWUS71 KALY 032012
NPWALY

URGENT - WEATHER MESSAGE
National Weather Service Albany NY
412 PM EDT Wed May 3 2017

CTZ013-NYZ041-043-049-050-052-053-059-060-064-065-083-084-041200-
/O.CON.KALY.FR.Y.0001.170504T0600Z-170504T1200Z/
Southern Litchfield-Northern Saratoga-Northern Washington-
Eastern Schenectady-Southern Saratoga-Eastern Albany-
Western Rensselaer-Eastern Greene-Western Columbia-Eastern Ulster-
Western Dutchess-Southeast Warren-Southern Washington-
Including the cities of Oakville, Gaylordsville, New Milford, 
Terryville, Thomaston, Saratoga Lake, Saratoga Springs, 
Huletts Landing, Whitehall, Granville, Schenectady, Rotterdam, 
Burnt Hills, Ballston Spa, Mechanicville, Clifton Park, 
Waterford, Albany, Troy, Catskill, Coxsackie, Athens, Cairo, 
Jefferson Heights, Hudson, Kingston, New Paltz, Poughkeepsie, 
Beacon, Arlington, Glens Falls, West Glens Falls, Hudson Falls, 
Fort Edward, Cambridge, Greenwich, Middle Falls, and North Easton
412 PM EDT Wed May 3 2017

...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 8 AM EDT
THURSDAY...

* Locations...The Hudson Valley of New York from the 
  Poughkeepsie area through Washington County, and Southern 
  Litchfield County, Connecticut.

* Temperatures...In the mid 30s.

* Timing...Areas of frost will develop late tonight and continue 
  into early Thursday morning.

* Impacts...Sensitive outdoor plants may be killed if left 
  uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$
030 
WWUS71 KALY 041150
NPWALY

URGENT - WEATHER MESSAGE
National Weather Service Albany NY
750 AM EDT Thu May 4 2017


CTZ013-NYZ041-043-049-050-052-053-059-060-064-065-083-084-041300-
/O.CAN.KALY.FR.Y.0001.000000T0000Z-170504T1200Z/
Southern Litchfield-Northern Saratoga-Northern Washington-
Eastern Schenectady-Southern Saratoga-Eastern Albany-
Western Rensselaer-Eastern Greene-Western Columbia-Eastern Ulster-
Western Dutchess-Southeast Warren-Southern Washington-
Including the cities of Oakville, Gaylordsville, New Milford, 
Terryville, Thomaston, Saratoga Lake, Saratoga Springs, 
Huletts Landing, Whitehall, Granville, Schenectady, Rotterdam, 
Burnt Hills, Ballston Spa, Mechanicville, Clifton Park, 
Waterford, Albany, Troy, Catskill, Coxsackie, Athens, Cairo, 
Jefferson Heights, Hudson, Kingston, New Paltz, Poughkeepsie, 
Beacon, Arlington, Glens Falls, West Glens Falls, Hudson Falls, 
Fort Edward, Cambridge, Greenwich, Middle Falls, and North Easton
750 AM EDT Thu May 4 2017

...FROST ADVISORY IS CANCELLED...

The National Weather Service in Albany has cancelled the Frost
Advisory.

Under nearly full sunshine, temperatures have quickly been rising
this morning. Temperatures should reach into the 50s and 60s by
this afternoon.

$$

Frugis

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this frost advisory went out at May 3, 1:58 AM EDT, 2 hours 26 minutes earlier.

Area forecast discussion, May 3, 1:58 AM EDT, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service Albany NY
158 AM EDT Wed May 3 2017

.SYNOPSIS...
Cyclonic flow will bring mostly cloudy, cool and breezy conditions
tonight with a few lingering rain showers.  It will remain cool and
cloudy with a continued chance for a shower on Wednesday, before
seasonable temperatures and dry weather briefly returns for
Thursday.  Another storm system with a prolonged period of wet and
unsettled weather is expected to impact the region for Friday into
the weekend.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
As of 130 am, well-defined circulation evident on water vapor
and IR imagery now rotating across the western Adirondacks, with
a corresponding uptick in showers in that area. Shower activity
should continue to be mainly focused over the Western
Adirondacks and perhaps portions of the Mohawk Valley/Lake
George Saratoga region through 12Z, but may wane a bit with some
subsidence in the wake of the wave. Elsewhere, a bit more cloud
cover than anticipated, so have increased sky grids to mostly
cloudy for the next several hours. Still somewhat breezy in
spots as well, so temps should not fall off too much from where
they are now in the 40s and 50s.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH THURSDAY NIGHT/...
Upper level trough will continue to be situated over the region
on Wednesday, with rather chilly temps aloft. This will allow
for a few additional rain showers during daytime heating on
Wednesday across northern and high terrain areas, although
coverage doesn't look as widespread as Tuesday. With chilly
temps in place, highs look to only reach the mid 40s to mid 50s.
Sky cover will range from partly to mostly cloudy, with the
most breaks for southern and eastern areas.

Skies should clear out on Wednesday night, as the upper level
trough starts to move away, and a brief period of high pressure
builds into the area. With clearing skies and light winds, temps
will fall into the 30s. There could be some frost in outlying
areas, so will mention this in the HWO for areas where the
growing season has begun.

As high pressure remains in control, Thursday will be a dry day
with seasonable temps. Skies will start out fairly clear, but as
high pressure departs, some mid and high level clouds will
increase by later in the day. Highs will be in the 50s and 60s.

As a large cutoff storm system starts to approach from the Ohio
Valley, some rain will spread towards the region for Thursday
night. With the clouds and increasing threat for rainfall, temps
will fall into the upper 30s to upper 40s.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
No change from yesterday's thinking.  Models are in agreement about
a deep low lifting up through western New York and becoming a broad,
stationary cut-off low over New England and southern Quebec.  One
thing is certain...there will be rain; equally certain...there will
be more than our share.  QPFs for Friday alone give us rainfall
totals in the one half to one and a half inch category.

Abundant wraparound moisture will be built into this system to
provide more significant rainfall through the weekend.  Ruling out
thunder at this time as instability will be limited by
persistent cooling rain and near zero sunshine. Needless to say,
temperatures will be running well below normal...to the point
where snow could mix in at higher elevations on the backside
Sunday through Tuesday nights. A high pressure ridge from
Ontario to the deep south shows little sign it will be heading
east.

&&

.AVIATION /06Z WEDNESDAY THROUGH SUNDAY/...
Relatively moist cyclonic flow continues across the region with
short waves moving through the flow aloft. A surface cold front
will accompany the next short wave as it crosses the region
during the day Wednesday. Clouds will dominate along with chances
for some showers. With passage of the short wave and front clouds
will decrease with clear skies developing this evening.

Mainly southwest to west winds will shift to the west with the
approach of the cold front and to the northwest with its
passage. Gusty conditions are expected to develop this morning
with stronger winds in afternoon in the wake of the front with
gusts in the 20s. The winds will decrease in the evening
becoming light for the overnight.

Outlook...

Wednesday Night: No Operational Impact. NO SIG WX.
Thursday: No Operational Impact. NO SIG WX.
Thursday Night: High Operational Impact. Likely RA.
Friday: High Operational Impact. Definite RA.
Friday Night: High Operational Impact. Definite SHRA.
Saturday: High Operational Impact. Likely SHRA.
Saturday Night: High Operational Impact. Likely SHRA.
Sunday: Moderate Operational Impact. Likely SHRA.

&&

.FIRE WEATHER...
An upper level trough will allow for some additional light rain
showers tonight into tomorrow. On Wednesday afternoon, RH
values will fall to 40 to 60 percent, with the lowest values
across southern areas. West to southwest winds will be 10 to 25
mph.

Dry weather should return by Thursday with RH values falling to
30 to 40 percent. Light and variable winds will become south at
5 to 10 mph.

&&

.HYDROLOGY...
Recent rainfall has allowed for some rises on rivers and
streams, but no flooding occurred across the area. Although
there will be a few additional light rain showers between
tonight and tomorrow thanks to an upper level trough, any
of this rainfall shouldn't have a major impact on rivers and
streams. River levels will probably slowly recede over the next
few days.

Another storm system will impact the region from Friday into the
weekend. There will initially be a period of steady rainfall on
Friday that will transition to some rain showers for the weekend.
Most locations look to see at least an inch of rainfall through
this time. This looks to allow for some more rises on rivers
and streams. Although it doesn't appear to cause any flooding
through the weekend, river levels will need to monitored into
early next week.

For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...SND/Frugis
NEAR TERM...Thompson
SHORT TERM...Frugis
LONG TERM...ELH
AVIATION...IAA
FIRE WEATHER...Frugis
HYDROLOGY...Frugis
Hazardous weather outlook, May 2, 3:51 PM EDT, 12 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
351 PM EDT Tue May 2 2017

CTZ001-013-MAZ001-025-NYZ032-033-038>040-042-047>054-058>061-063>066-
082-VTZ013>015-031100-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer-
Southern Fulton-Montgomery-Northern Warren-Schoharie-
Western Schenectady-Eastern Schenectady-Southern Saratoga-
Western Albany-Eastern Albany-Western Rensselaer-Eastern Rensselaer-
Western Greene-Eastern Greene-Western Columbia-Eastern Columbia-
Western Ulster-Eastern Ulster-Western Dutchess-Eastern Dutchess-
Northern Fulton-Bennington-Western Windham-Eastern Windham-
351 PM EDT Tue May 2 2017

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, all of east central and eastern New York
except for the Lake George Saratoga Region and southern Vermont.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ041-043-083-084-031100-
Northern Saratoga-Northern Washington-Southeast Warren-
Southern Washington-
351 PM EDT Tue May 2 2017

This Hazardous Weather Outlook is for The Lake George Saratoga Region
of eastern New York.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Areas of frost are possible late Wednesday night into early Thursday
morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Frost Advisories in New York, 2017Frost Advisories in Connecticut, 2017Every frost advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.